Archive for February 2013

Is nebulized naloxone beneficial in heroin-induced bronchospasm?

February 13, 2013, 12:49 am

★★½☆☆

The effect of prehospital nebulized naloxone on suspected heroin-induced bronchospasm. Tataris KL et. Am J Emerg Med 2013 Feb 1. [Epub ahead of print]

Abstract

Heroin can induce bronchospasm, probably through the release of histamine. This very brief observational study — from Chicago EMS services — reports on prehospital patients treated with nebulized naloxone for suspected heroin-induced bronchospasm. Data was …

Read More »

Comedian Brian Regan on acing the emergency department pain score question

February 10, 2013, 4:17 pm

Very funny stand-up routine by Brian Regan about going to the emergency room, and trying to ace the multiple choice question: What is you pain on a scale of 1 to 10?  I give this clip four enthusiastic smiley-faces.

Tip o’ the Hat to Rick Bukata and Mel Herbert. I learned of Regan’s routine when they mentioned it on a …

Read More »

More cases of foodborne botulism from home-made prison hooch

February 8, 2013, 8:09 pm

★★★½☆

Botulism From Drinking Prison-Made Illicit Alcohol — Arizona, 2012. MMWR 2013 Feb 8;62:88.

Full Text

Last October, MMWR reported 8 cases of foodborne botulism diagnosed in inmates at a maximum security prison in Utah. All 8 patients gave a history of ingesting pruno, an alcoholic concoction made surreptitiously in prisons by combining fruit, vegetables, sugar and water and allowing …

Read More »

Excellent lectures giving introduction to medical toxicology

February 7, 2013, 12:09 am

At Academic Life in Emergency Medicine, Dr. Rahul Patwari has posted a very good series of whiteboard lectures that can serve as a basic introduction to medical toxicology for rotating medical students or interns. The four lectures — about 10 minutes each — cover general supportive management, toxidromes, laboratory testing, and gastrointestinal decontamination.

I especially appreciated Dr. Patwari’s uncompromising …

Read More »

The toxic trio: what’s the number needed to test?

February 5, 2013, 4:35 pm

★★½☆☆

The Toxic Trio: Valproic Acid, Lithium, and Carbamazepine. Karydos H et al. Am J Ther 2013 Jan 23. [Epub ahead of print]

Abstract

Frequently, emergency practitioners are called upon to manage patients with altered mental status. In many of these cases, history is unavailable, incomplete, or unreliable. Overdose with an unsuspected medication should be on the differential diagnosis in these …

Read More »

Essential reading: NY Times on the dark side of Adderall and other prescription stimulants

February 4, 2013, 11:03 pm


A superb piece in this Sunday’s New York Times tells in gripping and heartbreaking detail how casual prescribing of Adderall and other stimulant drugs can lead to catastrophe. The article is structured like a Greek tragedy, with the reader — like the victim’s family — seeing where the narrative is leading but powerless to do anything to derail it.

The …

Read More »

Bud Light commercial too toxic for the Super Bowl

February 3, 2013, 1:38 pm

This toxicology-themed Bud Light commercial was banned from airing during the 2007 Super Bowl.…

Read More »

Opioid-induced hyperalgesia: when narcotics make pain worse

February 2, 2013, 10:05 pm

My Emergency Medicine News column on the ability of chronic opioid use paradoxically to increase pain sensation has just been posted. To read it, click here.…

Read More »

Nebulized naloxone in opiate intoxication

February 1, 2013, 9:07 pm

★★★½☆

Use and efficacy of nebulized naloxone in patients with suspected opioid intoxication. Baumann BM et al. Am J Emerg Med 2013 Jan 21.  [Epub ahead of print]

Abstract

The use of intravenous naloxone to reverse opiate effects is associated with many potential adverse events, some well-known and others not sufficiently recognized. Even relatively small doses of IV naloxone can cause …

Read More »